These are a sleeping aid from over the counter.
I take about 1000 mg of Diphenhydramine HCI every night to sleep. What are the side effects?
Question posted by robinfotlz on 10 Aug 2012
Last updated on 8 June 2022 by cynthialiberatore57
This means I have to take about 20 over the counter sleeping aid pills every night. Which is very expensive and alot of chemicals to take at 1 time. I need another way to get to sleep. I dont know what to do.Please help with a way to stop this.
Have you tried going to a Pychatrist? I take 30mg. of Restoril it's for Insomnia. I also take with it. 100mg. Benadryl, 50mg. Vistaril and 2mg. Ativan. I don't get the greatest sleep but it's enough. I've been on medication for years. Almost 22. I started out with 30mg. Dalmane which was the best, but it was discontinued. Also 2mg. Ativan. Over the years well your body gets used to it and I had to take more. My doctor added 50mg. Benadryl, but then that wasn't as good anymore. Now I'm taking 100mg. Benadryl, 2mg. Ativan, 50mg. Vistaril and 30mg. Restoril. It's not the best sleep but it's Ok.
Hi, I know the feeling all too well. I know many of us do actually. I’ve been there and it’s not fun. You think you’re tired and you can go to sleep, you lay down and then there you are just laying there. The one thing that I tried that is helped me the most and is legal in almost all states now is CBD. The thing is you have to look for 100% pure organic nothing else added to it and it will help you with so many other ailments. And of course Doctors are not going to tell you that. I have a friend that has cancer really bad and I got her some RSO, because of her pain she wasn’t able to sleep. I gave her that with the CBD and she was sleeping in five minutes. I say give it a try you have nothing to lose just don’t buy the cheap crap. It won’t work!
Hello. I think you may have typed in the wrong dosage you have been taking as I’ve taken 1000mgs before and it almost cost me my life. I think you mean 100 although that is also a bit high. If you’ve been taking this much per night I’d suggest talk to a professional for getting sleep aid. Also you must be taking doggy Benadryl bc i believe human Benadryl does not go that high. R. I. P.
In response to the comment in Feb 2019 - 1000mgs of Diph. getting you really sick. I am heading in that direction... I was taking 600-800mgs of trazodone, stopped working, I am also on Tylenol 4 - and I can't seem to find or shall I say the psych dr. has nothing to offer except Seroquel but I have adverse effects. - to my point I just started taking 500mgs of diphenhydramine at a time and if I don't sleep I take another 100-150 around 3am and again at 9am and end up sleeping during the day. This has got to stop because I know it is not good for my body or my mind - just stress of what damage it might cause is keeping me awake - how stupid is that. But if I don't take something I will never sleep. Please heed your own advice and stay off it - I myself with take all your words to heart and head. Thanks for your honesty!
If your willing to read, I got everything you need to know. For starters, I am currently 33 years old and I started at about 14-15 years old, taking 1 - 2 Benadryl pills every night. I now am at 1000mg or more every night. I get the 50mg Unisoms or Walmart Equate brand, things are not that cheap either. I fluctuate, sometimes I've tapered down to 300-400 mg. My advice, STOP. I've been hospitalized several times for non stop throwing up with severe nausea, I'm talking blood spots on my face from throwing up so much. I have no health care so I owe a ton of money in hospital Bill's. Without those pills, i dont sleep at all. Rarely do I go to sleep naturally and when I do, its 6-8am in the morning. Recently, I got what I thought was bad heart burn but it would not go away. I noticed in the past few years it's been more and more frequent and for longer periods. But the other day as I was saying, it lasted a full 24 hours.
It was so severe, I couldnt sleep obviously, even on 1200 mg of dyph. So now I'm on day 2 of no sleep and so took my pills normal as always, around 12-1am around there. Around 5 am, I couldnt sleep, got up to smoke a cigarette and I started fainting. Sitting up but laying in bed fainting. Those faints were not normal, my heart felt weird. Like intense pumping and sharp pain. I layed down and within 40 mins fell asleep, still kind of fainting and feeling light headed as I layed in bed completely relaxed. It's been 2 weeks n my heart feels, idk, weird. To top that off, I dont know if it's just me with paranoia because lately I've been somewhat hallucinating. I've always had alot anxiety, but mix that together and my anxiety is on another level. My advice, stop immediately unless your ready to die. I'm just being honest, it wont be anytime soon but it will catch up to you man. If you have insurance, see a doctor. I've tried mentioning that in the ER when I go for my throwing up episodes and they just look at me like i have 2 heads and refer me to a doctor. Did i mention that i take over 1000mg and STILL cant fall asleep sometimes? Eventually it starts doing the exact opposite of what you want. I've accepted my fate my friend. Side note, if anybody has advice for me aswell, please be my guest lol first time I've ever wrote anything, it's not the easiest thing to talk about. Good luck brother and stay strong.
It dries mucous membranes out and puts a lot of strain on your kidneys. You'll end up with kidney stones, liver problems, horrific constipation, your teeth will eventually fall out because the dry mouth and natural saliva is depleted. Stomach ulcers and esophageal erosion. High blood pressure, skin problems. Just about every system in your body will be compromised at some point. It really is slow, trauma to your body and you'll cut your life short. That's if one night you don't overdose. I know of someone who took so many she started to hallucinate, thought someone was in her house and was talking to them, she had seizures and would wake up on the floor face down, never knowing how long she had been there. You will kill yourself slowly and painfully. There are other routes to take for insomnia and if you don't care about yourself, figure out another, faster way to go. This will take years of high doses, but I guarantee you will suffer.
I know this is really late in responding. Please do not do this! If you are indeed taking this much, then will damage your liver! It will also cause damage to your kidneys, but because it is primarily metabolized in your liver it is hepatic cytotoxic. The maximum recommended dose is 400 mg daily. Even with that dosage, it can still cause liver damage overtime.
Please see your doctor for much safer alternatives (prescription will be required). I recommend these in the following order of greatest to smallest: remeron, trazodone, ambien. Good luck!
Hi, i can't help worry about you taking such a high dose! I know what it is like to be sleep deprived, so i completely understand how you will want to do anything to be able to get a good night sleep. As already suggested, your doctor is the best bet for a safe and successful sleeping aid. If however your doctor won't prescribe you one, like mine didn't because of addiction concerns, there are other OTC treatments you can try, such as Melatonin - naturally occurring and pretty effective. You need to take care not to take higher than 6mg a night though, and i would advise you to start on 3mg. Phenergan is also helpful - but you must stick to dose instructions or there is the potential for respiratory depression. Otherwise, your doctor may feel happier to prescribe a medication such as Amitriptyline? It is one of the older antidepressants, but also helps induce sleep. I have used it for years now and it's very effective for me.
It is also a safe option, and easy to wean off if/when you decide to discontinue treatment. I hope you find something to help you soon.
Taking that much Benadryl every night can't be healthy for you. I was advised to take up to 100 mg of Benadryl to sleep. Go see your PCP regarding your insomnia. Its a common problem and there are non narcotic sleep aids you could use. Atarax is like heavy duty Benadryl, another antihistamine. There are other options, but all require a script.
Please have a talk with your doc, tell him what you've been using so that he can prescribe an appropriate alternative.
Good luck and happy dreams.
The Medicated for Insomnia Hippie
PS... I've been where you are. I hate not being able to sleep.
Hello, i take tylenol p.m. @ night(which has 500 mg of acetaminophen and 25 mg of diphenhydramine) for arthritis pain. I have been using this method for approximately the last 10yrs. with no bad side effects ,but with that much diphenhydramine ,use, i suggest seeing your family doctor.
As for side effects; there are quite a few; dizzines, drowsiness, dry mouth,throat,and nose, thickening of mucus in nose or throat.
You should seek medical attention right away if any of these severe side effects occur ! severe allergic reactions(difficulty breathing; hives,itching)
just to name a few.
I hope that this helps in your request for answers.
divalproex sodium sodium sodium sodium sodium sodium sodium sodium sodium
- Diphenhydramine uses and safety info
- Diphenhydramine prescribing info & package insert (for Health Professionals)
- Side effects of Diphenhydramine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.